WORLD DRAFT CATTLE SYMPOSIUM



MARCH 8 - 10, 2024

Preliminary Hourly Schedule

Version Date: January 9, 2023

All times listed are Central European Time (CET)

MARCH 8TH, 2024 - LIVE, VIRTUAL, AND POSTER PRESENTATIONS

Live Location: Museumszentrum Lorsch, Paul-Schnitzer-Saal, Nibelungenstrasse 35, 64653 Lorsch (Back entrance, follow the signs)

7:30-8:30 AM

Registration open for on-site participants (will remain open throughout the day)

8:30 AM:

Live and Virtual sessions start. Virtual Zoom link will be sent to Virtual Registrants

Introduction

8:30-8:35 AM

Welcoming Words by Kirsten Worms, Director of the State Administration of Palaces and Gardens Hesse

- 8:35-8:45 AM Introduction by Claus Kropp, Conference Organiser
- 8:45-8:50 AM Patron Statement 1 (Wendell Berry; will be read to the audience)
- 8:50-8:55 AM Patron Statement 2 (Tanja Busse; live)
- 8:55-9:00 AM Patron Statement 3 (Helena Norberg-Hodge; virtual) 9:00-9:05 AM
- Patron Statement 4 (Chris Smaje; virtual)

Session 1: A valuable look into the past – creating relevance for today

9:05-9:35 AM

KEYNOTE 1 Barbara Corson (USA), "Cattle and Community: why we need both"

9:35-9:45 AM

Coffee break (10 minutes; coffee, tea, cake, baking goods from local bakery)

Session 1: Section 1: Archaeology / Osteology

• 9:45-10:00 AM Phoebe Liu, University of Sheffield, (UK), "In Search of Draught cattle: an identification method"

Time Zone Reminders for March 8th Virtual : British GMT: 1 hour behind CET North American EST: 6 hours behind CET North American PST: 9 hours behind CET Indian IST: 4.5 hours ahead CET Sydney AEDT: 10 hours ahead of CET China CST: 7 hours ahead of CET Your Time Zone Lookup link

and the second second

- 10:00-10:15 AM
- Minghao Lin, Shanghai Jiao Tong University, (China), "The early history of cattle traction in North China through diverse lines of evidence" • 10:15-10:30 AM

Fabienne Pigiere, Royal Holloway University of London, (UK), "Investigating pathologies in wild bovids to assess pathological indicators of traction"

• 10:30-10:45 AM

Audrey Crabbé, University of Groningen, (Netherlands), "Ploughing through Pathologies: Traction related bone deformations in cattle as indices of political economies in early empires, Hittite Anatolia as a case study"

• 10:45-11:00 AM

Claus Kropp, Open-Air Lab Lauresham, (Germany), "Connecting the dots: Interdisciplinary Draft Cattle Research and Experimental Archaeology

11:00-11:15 AM

Coffee break (15 minutes; coffee, tea, cake, baking goods from local bakery)

Session 1: Section 2: History, Museum Collections and Archives

• 11:15-11:30 AM

William G. Clarence-Smith, SOAS University of London, (UK), "Draught Animals in Balkan transport, c1300-1914"

- 11:30-11:45 AM
- Debra Reid, *Curator of Agriculture and the Environment, The Henry Ford, (USA),* "Bovine Yokes and Collars in Museum Collections" 11:45 AM -12:00 PM

Barbara Sosič, Inja Smerdel, Gregor Kos, Žiga Rehar, Slovene Ethnographic Museum, (Slovenia), "Curating and Preserving the Cultural Heritage of Oxen and Yokes in Slovenia"

• 12:00-12:15 PM

Cozette Griffin-Kremer, Associate Researcher, Centre de recherches bretonne et celtique, UBO Brest, (France), "Paths of Transmission: Using Draft Cattle and Recording Skills"

12:15 PM – 1 PM

Lunch Break (served by a local caterer)

Session 1: Section 3: (Archaeological) Open-Air Museums and Living History Farms

• 1:00 – 1:15 PM

Pete Watson, Director: Howell Living History Farm, Mercer County Park Commission, (USA), "Towards a culture of training and curating skills. The role of Living History Farms"

 1:15 – 1:30 PM Fokko Bloema, Archaeon, (Netherlands), "Draft Cattle and Public Engagement in Open-Air Museums"

Session 2: Facing realities and finding solutions

1:30-2:00 PM

KEYNOTE 2: Paul Starkey (UK), "Appreciating working cattle worldwide, their cultural heritage and their future importance"

Session 2: Section 1: Case Studies

- 2:00-20:15 PM
 - Boniface Okumu, Oxen Clinic Uganda, Survey Northern Uganda
- 2:15-2:30 PM

Vlad Dumitrescu, Photographer, (Romania), Ioana Baskerville, Romanian Academy, Survey Romania

 2:30-2:45 PM Simataa Joseph, Farmer / Conservationist, (Namibia), Survey Namibia

2:45-3:00 PM

Coffee break (15 minutes; coffee, tea, cake, baking goods from local bakery)

• 3:00 – 3:15 PM

D.K.Sadana, M. Din, S. Das, M. Shrivastava and T. Motilal, ILSI and RRAN/WASSAN (India), "Challenges in reinvigorating draft animal power in India, and some opportunities"

• 3:15-3:30 PM

M. Din, M. Srivastava, S. Das, T. Motilal, *Revitalizing Rainfed Agriculture Network / Watershed Support Services & Activity Network (India)*, "Present Status of Draught Animal Power and their Utilisation in Rainfed Regions of India" • 3:30-3:45 PM

Kevin Cunningham, Shakefork Community Farm, (USA), "Oxen-powered vegetable growing and market gardening"

• 3:45-4:00 PM

Raymundo Vento Tielves PhD., Félix Ponce Ceballo PhD., Joel Pacheco Escobar MSc., Andrés Loreto Díaz Pita MSc, (Cuba), "The use of animal traction in Pinar del Río Province, Cuba"

• 4:00-4:15 PM

Eamonn Mcdonagh, Vegetable Farmer, (Ireland), "Agriculture and market gardening with draft cattle in Ireland"

4:15-4:30 PM

Coffee break (15 minutes; coffee, tea, cake, baking goods from local bakery)

Session 2: Section 2: New Concepts

4:30-5:00 PM

KEYNOTE 3: Jim Slining (USA), "Forcing Resilient Models of Agriculture through Draft Animal Power"

- 5:00-5:15 PM
- Tim Harrigan, (USA), "The Role of Draft Animals in an Agroecological Approach to Appropriate Scale Mechanization" • 5:15-5:30 PM
- Antonio Perrone, (Italy), "Draft Animal Power versus Photovoltaic: a Technical and Economic Comparison"
- 5:30-5:45 PM

Paul Schmit, Schaff mat Päerd, (Luxembourg), "New animal-drawn machine concepts for future-oriented agriculture" • 5:45-6:00 PM

Wolfgang Ehmeier, Farmer, (Austria), "The use of animal traction in an operational context"

6:00-6:15 PM

Coffee break (15 minutes; coffee, tea, cake, baking goods from local bakery)\

Session 2: Section 3: Changing the Public Perception

• 6:15-6:30 PM

Ruth Burke, Assistant Professor of Art, (USA), "Domestic Rewilding (A Living Land Acknowledgement)"

 6:30 – 6:45 PM Lynn Miller, Editor: Small Farmers Journal, (USA), "A Prayer for Oxen. Working cattle held both as revered and essential"

6:45-6:55 PM

Concluding remarks of Day 1: Claus Kropp

7:30 PM

Optional Conference Dinner at the "Back- und Brauhaus" ('Bakery and Brewhouse') restaurant, Lorsch. (Advanced registration with the conference committee required to guarantee your place.)

Serves all food options: omnivore, vegetarian, vegan, traditional, regional, and seasonal options. Services all types of drinks including nonalcolohic, beer, and spirits. Mid-priced: pay on your own. <u>https://back-und-brauhaus.de/lorsch</u>

MARCH 9TH, 2024 Live practical workshops / demonstrations

(Map of locations will be available soon. There is no virtual access. Coffee, tea, cake and local baking goods will be served throughout the morning directly on site)

8:00-9:00 AM

Registration opens (will remain open throughout the day) Location: Visitor Centre Freilichtlabor Lauresham, Im Klosterfeld 10-15, 64653 Lorsch

Session 1: Starting the connection: cattle behaviour and training

• 9:00 - 10:00 AM

Section 1: Observation of natural behaviour as the basis for the ongoing process of training and relationship, Main Speaker: Astrid Masson (Germany)

Location: Meadow 1
• 10:00 – 11:00 AM

Section 2: Options for Transfer in communication between people and cattle. Developing trust and respect, Main Speaker: Anne Wiltafsky (Germany)

Location: Green Barn

• 11:00 – 12:00 AM

Section 3: Sharing one language: use of body language, visual signs, whip and voice commands, Main Speaker: Drew Conroy (USA) *Location: Green Barn*

12:00 AM – 1:00 PM

Lunch break, served by Bäckerei Drayss

Session 2: Finding the right solutions

Session 2: Section 1: Yoke, Collar, Harness, Shoe

1:00 - 2:30 PM

Expert panel with practical presentations, including yoke-making and blacksmithing of ox shoes

Speakers/Presenters include: Philippe Kuhlmann, Farmer and Forester (France) Claus Kropp, Manager: Lauresham Open-Air Lab (Germany), Rolf Minhorst, Animal Scientist and Ox-Collar expert (Germany) Frank Trommer, Blacksmith Master (Germany) Boniface Okumu, Oxen Clinic Uganda (Uganda) Elke Treitinger, Veterinarian (Germany) Michel Nioulou / Gilles Pequignot, Yoke Maker (France)

Location: Lauresham Open-Air Laboratory, central square

Session 2: Section 2: Implements

2:30 – 4:00 PM Expert panel with practical demonstrations of various implements for agriculture, transport and forestry Speakers/Presenters include:

Paul Schmit, Schaff mat Päerd (*Luxembourg*) Peter Herold, Agricultural Engineer (*Germany*) Pascal Durand, farmer trainer (*Prommata International*)

Location: Lauresham Open-Air Laboratory, agricultural fields / west meadow

Session 3: Biographies Written in Bone: How the Working Lives of Draft Cattle Affect the Skeleton

4:15 – 5:15 PM : Main speakers: Matilda Holmes, Archaeozoologist (England) Barbara Corson, ret. Veterinary Pathologist (USA) Claus Kropp, Manager: Open-Air Lab Lauresham (Germany) Location: Museumszentrum (shuttle service will be provided)

Session 4: Curating Collections: Past and Present Implements

5:15-6:15 PM : Main Speakers: Deb Reid, The Henry Ford (USA) Barbara Sosič, SEM (Slovenia) Pete Watson, Howell Living History Farm (USA)

6:15-6:30 PM Closing Remarks of Day 2: Claus Kropp Location: Museumszentrum

Evening Event

7:30 PM Conference Reception and Exhibition Opening Event: "Joch-Joug-Ayoko. A cultural history of the yoke through the millennia". Small snacks and drinks provided. Location: Visitor Centre Freilichtlabor Lauresham, Im Klosterfeld 10-15, 64653 Lorsch (Shuttle Service available)

MARCH 10TH, 2024: FIELD DAY

(Map of locations will be available soon. Meals and cold and warm beverages will be served throughout the day at the Visitor Centre)

8:00-9:00 AM

Registration open (will remain open throughout the day) Location: Visitor centre Freilichtlabor Lauresham, Im Klosterfeld 10-15, 64653 Lorsch

9:00-11 AM

Demonstration: Logging with Draft Cattle Location: Eastern Forest site

Main Presenters: Philippe Kuhlmann, Farmer and Forester (France) Arne Oppermann, Farmer and Ox-Logger (Germany)

10:00 AM - 5:00 PM Field Day and Open-Day at the Lauresham Open-Air Laboratory

Location: Lauresham Open-Air Laboratory

The public Field Day will include presentations of the following: Testing prototypes and new machinery Cattle behaviour Training techniques Aariculture Market gardening Ox shoeing Chain making Historical Agriculture and Experimental Archaeology Yoke making

1:00 -5:00 PM

Silhouette portraiture with a special Lauresham-themed farm background, Lauren Muney (USA) (pay on your own) Location: Lauresham Open-Air Laboratory

Guided Tours (Advance registration required to guarantee your place)

11:00 AM: Lauresham Open-Air Laboratory for Experimental Archaeology 2:00 PM: UNESCO World Heritage Site Lorsch Abbey